Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 4, 2018, 3:56 AM CST for Barton County, Russell County, Kansas. It took effect at Mar 4, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2018, 3:56 AM CST (09:56 UTC)
- In effect from
- Mar 4, 2018, 12:00 PM CST
- Expired
- Mar 4, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2623 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WWUS83 KICT 040956 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 356 AM CST Sun Mar 4 2018 KSZ032-047-050100- /O.UPG.KICT.FW.A.0006.180304T1800Z-180305T0000Z/ /O.NEW.KICT.FW.W.0008.180304T1800Z-180305T0000Z/ /O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ Russell-Barton- 356 AM CST Sun Mar 4 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...West 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Grassland burning should be avoided! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ033-048>053-067>071-082-083-094-095-050100- /O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson- 356 AM CST Sun Mar 4 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...049...050...051...052...053...067... 068...069...070...071...082...083...094 AND 095... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning should be avoided! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ ES
2 follow-up statements
512 WWUS83 KICT 042124 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 324 PM CST Sun Mar 4 2018 KSZ032-047-051230- /O.UPG.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ /O.NEW.KICT.FW.W.0009.180305T1700Z-180306T0100Z/ /O.NEW.KICT.FW.A.0008.180306T1500Z-180307T0200Z/ /O.CON.KICT.FW.W.0008.000000T0000Z-180305T0000Z/ Russell-Barton- 324 PM CST Sun Mar 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Monday. A Fire Weather Watch has also been issued for extreme grassland fire danger from Tuesday morning through Tuesday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...West 30 to 40 mph with gusts up to 50 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ033-048>053-067>071-082-083-094-095-051230- /O.UPG.KICT.FW.A.0007.180305T1700Z-180306T0100Z/ /O.NEW.KICT.FW.W.0009.180305T1700Z-180306T0100Z/ /O.NEW.KICT.FW.A.0008.180306T1500Z-180307T0200Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson- 324 PM CST Sun Mar 4 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048... 049...050...051...052...053...067...068...069...070...071...082... 083...094 AND 095... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...049...050...051...052...053...067... 068...069...070...071...082...083...094 AND 095... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Monday. A Fire Weather Watch has also been issued for extreme grassland fire danger from Tuesday morning through Tuesday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ072-091>093-096-098>100-051230- /O.NEW.KICT.FW.W.0009.180305T1700Z-180306T0100Z/ /O.NEW.KICT.FW.A.0008.180306T1500Z-180307T0200Z/ Allen-Harper-Sumner-Cowley-Neosho-Chautauqua-Montgomery-Labette- 324 PM CST Sun Mar 4 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 072...091... 092...093...096...098...099 AND 100... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 072...091...092...093...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Monday. A Fire Weather Watch has also been issued for extreme grassland fire danger from Tuesday morning through Tuesday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Vaughan
165 WWUS83 KICT 050005 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 605 PM CST Sun Mar 4 2018 KSZ032-047-051515- /O.EXP.KICT.FW.W.0008.000000T0000Z-180305T0000Z/ /O.CON.KICT.FW.W.0009.180305T1700Z-180306T0100Z/ /O.CON.KICT.FW.A.0008.180306T1500Z-180307T0200Z/ Russell-Barton- 605 PM CST Sun Mar 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... * Extreme Grassland Fire Danger...Is forecast. * Winds...West 30 to 40 mph with gusts up to 50 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will contribute to extreme fire behavior. A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ033-048>053-067>072-082-083-091>096-098>100-051515- /O.CON.KICT.FW.W.0009.180305T1700Z-180306T0100Z/ /O.CON.KICT.FW.A.0008.180306T1500Z-180307T0200Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 605 PM CST Sun Mar 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...049...050...051...052...053...067...068...069...070... 071...072...082...083...091...092...093...094...095...096...098... 099 AND 100... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...049...050...051...052...053... 067...068...069...070...071...072...082...083...091...092...093... 094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 3:50 AM CST, 6 minutes earlier.
Area forecast discussion, Mar 4, 3:50 AM CST, 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 350 AM CST Sun Mar 4 2018 .SHORT TERM...(Today through Tuesday night) Issued at 350 AM CST Sun Mar 4 2018 Forecast Headlines/Highlights: 1) Fire Weather Watch that had been issued for Barton & Russell counties has been upgraded to a Red Flag Warning. The Red Flag Warning is in effect from noon until 6 PM CST. 2) Very strong NW winds will result in a dangerous grassland fire situation both Mon & Tue. For further details please refer to the ".Fire Weather..." section that appears toward the end of this discussion. Today & Tonight: Little change in overall pattern is projected with intense surface cyclogenesis occurring near/along the CO/KS border this afternoon in response to a strong, upper-deck wave that'll cross the Central Rockies this afternoon & tonight. South winds sustained from 20 to 30 mph would inject richer moisture into KS which would offset the strong winds that, combined with lower-deck clouds, should limit highs in most areas to the 60s. Great Bend and Russell would be the exceptions where highs should hit the mid 70s. The increasing lower-deck moisture advection would interact with the approaching upper-deck wave to induce showers & thunderstorms to develop this afternoon with the convection continuing into this evening. Though the thunderstorm potential appears to be increasing, the thunderstorms should behave as the cap remains fairly strong. Will however keep the mention of small hail as the deep-layer shear is impressive. Mon-Tue Night: By far the greatest concern continues to be VERY STRONG NW winds. As the afore-mentioned cyclone continues to strengthen as it lifts E/NE across Nebraska & the Dakotas, the attendant cold front, that will surge across most of KS late tonight, would cross the KS/MO border Mon morning. With the vicious surface cyclone occluding as it lifts almost due north, the NW winds that'll spread across KS will be strong enough for winds to easily reach advisory criteria. Was STRONGLY tempted to hoist the red flags for all areas Mon afternoon but after coordinating with neighboring offices the Fire Weather Watch will remain intact. On Tue, the intense upper-deck cyclone will be driven SE across the Mid-MS Valley Tue afternoon. In fact, a "double barrel" cyclonic pattern develops from Ontario to the OH Valley. This would likewise drive the surface cyclone SE across MO. As a result, the NW winds occurring on Tue will be even stronger. A High Wind Warning may be required for Central KS so be alert. .LONG TERM...(Wednesday through Saturday) Issued at 350 AM CST Sun Mar 4 2018 Wed-Fri: The remainder of the work-week will be quiet as broad ridging spreads across the Plains. Next Weekend: The next chance for rain is scheduled to arrive on Sat as a sharp mid-upper shortwave sprints SE. There is disagreement between the faster GFS versus the slower ECMWF, but the chances for rain appear decent. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1127 PM CST Sat Mar 3 2018 Breezy southerly winds continue across the area with gusts in the 30 knot range at times across portions of central KS. With continued southerly flow tonight, low level moisture will be on the increase with increasing probabilities for low ceilings with MVFR or some IFR after 08-10Z across much of central and south central KS. Low ceilings will gradually spread north and east across southeast KS on Sun. We may also see an increase in showers and thunderstorms on Sun afternoon across southeast KS within a weakly capped airmass. Other storms may develop along the dryline impacting central KS later Sunday afternoon and evening. && .FIRE WEATHER... Issued at 350 AM CST Sun Mar 4 2018 The strong NW winds that'll likely reach a sustained 30-40 mph on Mon & 35-45 mph on Tue, with the stronger winds in Central KS, will send the grassland fire danger sky-rocketing. Red Flag warnings are all but certain to be required the forecast should be monitored closely! && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 41 60 33 / 20 30 0 0 Hutchinson 66 40 60 32 / 20 20 0 0 Newton 63 40 57 32 / 30 30 0 0 ElDorado 62 43 59 33 / 30 40 0 0 Winfield-KWLD 61 44 61 32 / 30 30 0 0 Russell 76 37 56 31 / 10 10 0 0 Great Bend 74 38 57 31 / 10 10 0 0 Salina 68 40 58 33 / 30 30 0 0 McPherson 66 39 59 32 / 20 30 0 0 Coffeyville 61 48 62 33 / 40 60 20 0 Chanute 59 46 59 33 / 40 60 20 0 Iola 59 46 57 34 / 40 60 20 0 Parsons-KPPF 59 47 60 33 / 40 60 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday morning through Monday evening for KSZ032-033-047>053-067>071-082-083-094-095. Red Flag Warning from noon today to 6 PM CST this evening for KSZ032-047. && SHORT TERM...EPS LONG TERM...EPS AVIATION...MWM FIRE WEATHER...EPS
Hazardous weather outlook, Mar 3, 8:27 PM CST, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 827 PM CST Sat Mar 3 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 827 PM CST Sat Mar 3 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday An extreme grassland fire danger is likely in Barton and Russell counties Sunday afternoon while a very high grassland fire danger is likely in most other areas. The exceptions would be near the Oklahoma state line. A few thunderstorms that may produce some small hail and winds up to 50 mph in portions of south central and southeast Kansas Sunday afternoon and evening. Extreme fire danger is expected across much of the area on Monday where northwest winds may reach 30 to 45 mph. Some areas of central Kansas may reach the catastrophic level. An extreme grassland fire danger is possible again Tuesday afternoon across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 9:27 AM CST | Wind Advisory | ICT | Ellsworth, Harvey, Lincoln, McPherson, Reno, Rice and 2 more | 9 hr |
| Mar 4, 3:15 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 18 more | 27 hr |
| Mar 4, 3:15 PM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 52 hr |
| Mar 4, 3:24 PM CST | Fire Weather Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 24 hr |
| Mar 4, 3:24 PM CST | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 28 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.